Heavy Rain, Zapata
- When
- March 17, 8:00 PM CST to March 18, 1:45 AM CST
- Where
- Zapata County, Zapata
- Reported by
- Emergency Manager
- Coordinates
- 26.900, -99.230
Zapata County EM reported 2.75 inches of rainfall.
The combination of a negatively tilted shortwave trough, strong large scale ascent, a 850 mb to surface trough over the area, and abundant moisture led to the development of widespread showers and thunderstorms across the ranchlands and brush country of Deep South Texas on St. Patrick's Day 2015.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BRO wrote it up.
The combination of a negatively tilted shortwave trough, strong large scale ascent, a 850 mb to surface trough over the area, and abundant moisture led to the development of widespread showers and thunderstorms across the ranchlands and brush country of Deep South Texas on St. Patrick's Day 2015. Showers and thunderstorms trained over the area for several hours, dropping several inches of rain and causing flash flooding in Zapata.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 17, 5:27 PM CST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BROWNSVILLE TX 627 PM CDT TUE MAR 17 2015 .DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW. && .AVIATION...SHOWERS ARE AFFECTING THE MFE AERODROME RIGHT NOW...BUT ARE MOVING AWAY...WHICH SHOULD PROVIDE A DRY PERIOD THERE FOR A FEW HOURS. MEANWHILE...PRECIPITATION IS APPROACHING HRL AND BRO. OVERALL...VFR/MVFR IS EXPECTED TO PREVAIL THROUGH THE OVERNIGHT HOURS AS RAINFALL DEVELOPS AND PERSISTS DUE A DISTURBANCE IN THE MID-LEVELS OF THE ATMOSPHERE APPROACHING FROM THE WEST. THE PRECIPITATION SHOULD BECOME MORE ISOLATED IN NATURE TOMORROW AS THE DISTURBANCE MOVES EAST...SO ISOLATED THAT IT HAS NOT BEEN INCLUDED IN THE TAFS FOR TOMORROW. && .PREV DISCUSSION... /ISSUED 229 PM CDT TUE MAR 17 2015/ SHORT TERM... /NOW THROUGH WEDNESDAY NIGHT/...A MID LEVEL LOW WILL MOVE NORTHEAST TOWARD THE BIG BEND AND INTO WEST TEXAS THROUGH TONIGHT...AND THE LOCAL MID LEVEL PATTERN WILL BECOME SOUTHWEST INSTEAD OF SOUTH. THE BEST DYNAMIC LIFT WILL BE OVER THE UPPER VALLEY...LEAVING THE LOWER VALLEY WITH LIGHT...MOIST SOUTHEAST SURFACE WINDS AND DECENT ISENTROPIC LIFT...THUS LIGHT RAIN...SOME DRIZZLE...AND LOWER CIGS AND VSBY. TONIGHT...MORNING PRECIPITATION ACTIVITY WAS RATHER QUIET...ONLY REGISTERING OVER THE FAR WEST...WITH A FEW HUNDREDTHS OF AN INCH OF LIGHT RAIN FALLING AT ZAPATA...FOR EXAMPLE. THE BEST ENERGY WITH THE MID LEVEL LOW IS IN THE PROCESS OF MOVING OVER THE UPPER VALLEY THIS AFTERNOON...AND MAY RESULT IN RAINFALL AMOUNTS INCREASING INTO THE TENTHS OF INCHES THROUGH THIS AFTERNOON AND EVENING. A FOLLOW-UP MINOR SHORTWAVE MAY TRIGGER SIMILAR RAINFALL OVER THE MID VALLEY TONIGHT. THUNDER IS NOT OUT OF THE PICTURE AT THIS POINT...BUT THE SOUNDING IS NOT UNSTABLE ENOUGH THROUGH THE MID ATMOSPHERE TO BOLSTER CONFIDENCE IN ANY SIGNIFICANT STRONGER WX. IN ADDITION... SOME DRY SLOTTING MAY OCCUR ALOFT...PUTTING AN ADDITIONAL HINDRANCE TO STRONGER UPDRAFTS. STILL...SOME POCKETS OF MODERATE RAINFALL COULD YIELD THE FEW TENTHS OF AN INCH OF RAINFALL CURRENTLY PAINTED FOR PORTIONS OF THE UPPER VALLEY FROM MIDNIGHT TO DAWN. LOW TEMPS WILL BE IN THE MID 60S. WEDNESDAY...THE SHOW WILL END WEDNESDAY AS THE MID LEVEL LOW OPENS AND EJECTS QUICKLY NORTHEAST ACROSS TEXAS WEDNESDAY MORNING. RAIN CHANCES WILL DECEASE JUST AS FAST...TO NIL BY WEDNESDAY NIGHT... THOUGH RIGHT REAR ENTRANCE JET DYNAMICS MAY CATCH THE UPPER VALLEY WITH A FEW EXTRA LITTLE SHOWERS TONIGHT THROUGH WEDNESDAY MORNING. HIGH TEMPS WILL BE CLOSE TO NORMAL IN THE MID TO UPPER 70S WHILE WINDS REMAIN LIGHT FROM THE SOUTHEAST. NOT TOO HOPEFUL FOR MUCH SUN WEDNESDAY WITH A MIX OF LOW AND HIGH CLOUDS RUNNING INTERFERENCE FOR EACH OTHER...BUT BRIGHT SKIES WILL GIVE A SENSE OF A RETURN TO NORMALCY WITH THE NEAR NORMAL TEMPS. EARLY MORNING FOG WILL AGAIN BE PROBLEMATIC WITH THE WET GROUND AND ELEVATED DEW POINTS...AND EXPECT AREAS OF FOG ACROSS THE EAST AND AT THE COAST AFTER MIDNIGHT...BUT GUIDANCE IS NOT SOLID ON DENSE AND MAY NEED TO PLAY THAT BY EAR FOR NOW. WEDNESDAY NIGHT...EXPECT LIGHT WINDS AND MILD...ABOVE AVG OVERNIGHT LOW TEMPS AGAIN IN THE MID 60S. WEAK RIDGING WILL DEVELOP OVER TEXAS AS THE NEXT CUT OFF LOW HANGS OUT OVER THE NORTHERN BAJA PENINSULA/ SOUTHERN CALIFORNIA REGION. FOG AND LOW CLOUDS WILL AGAIN BE IN THE MIX OVER NIGHT AS DEW POINTS RISE TO THE CHALLENGE AND BUMP UP AGAINST LOWS IN THE MID 60S. LONG TERM..../...THURSDAY THROUGH TUESDAY/...THE WEATHER PATTERN CONTINUES WITH SEVERAL PACIFIC SHORTWAVE ENERGIES MOVING INTO BAJA CA AND SWINGING TOWARDS THE NORTHEAST. UPPER RIDGE WILL BE IN PLACE EARLY IN THE LONG TERM THURSDAY AS THE LOW PRESSURE...IMPACTING THE SHORT TERM PERIOD...WEAKENS AND GETS ABSORVED WITH A MARGINAL ZONAL FLOW. MEANWHILE...ANOTHER TROUGH PROGRESSES SOUTH RIGHT ALONG THE CA COAST BEGINNING TO MAKE ITS WAY INLAND OVER BAJA CA FRIDAY INTO SATURDAY. THIS WILL KEEP A SOUTHWESTERLY FLOW ALOFT WHILE AT THE SURFACE SE WINDS WILL BE IN PLACE. THE SE FLOW WILL KEEP HIGH DEW POINTS ACROSS THE CWA WITH GOOD SUNSHINE. THIS WILL RESULT IN WARMER HIGH TEMPS THU THROUGH FRIDAY. HIGH TEMPERATURES WILL BE NORMAL FOR THIS TIME OF THE YEAR AND THE FIRST TIME THIS MONTH AFTER THE PROLONGED PERIODS OF RAIN AND OVERCAST SKIES. BY FRIDAY AFTERNOON INTO SATURDAY...THE UPPER LEVEL TROUGH SWINGS TO THE NORTHEAST PUTTING THE CWA UNDER AN AREA OF DIFFLUENCE AND UPPER LEVEL DIVERGENCE WHILE A COASTAL TROUGH ESTABLISHES ALONG THE COASTAL WATERS. IN ADDITION TO THE UPPER LEVEL SUPPORT...THERE WILL BE AN ABUNDANCE OF LOW TO MID LEVEL MOISTURE THAT WILL SUPPORT FOR MODERATE TO HEAVY RAINFALL POTENTIAL. A WEAK FRONT WILL MAKE ITS WAY SOUTH LATE SATURDAY INTO SUNDAY SHIFTING BRIEFING WINDS TOWARDS THE NORTH AND BRINING A SLIGHT DECREASE IN TEMPERATURES MAINLY SATURDAY NIGHT INTO SUN WITH LOWS REMAINING IN THE MID 50S. HIGH TEMPERATURES WILL REMAIN IN THE LOW 70S AS THE OVERCAST CONDITIONS WILL KEEP TEMPS BELOW NORMAL. A BROADER RIDGE BUILDING ACROSS THE WEST WILL RETURN NORTHWEST FLOW ALOFT WITH DRY AIR FILTERING INTO THE AREA MONDAY RETURNING SPRING LIKE CONDITIONS ACROSS THE AREA. ANOTHER WEAK AND DRY FRONT IS DEPICTED IN THE MODELS FOR TUESDAY WHICH WILL ONLY KEEP TEMPERATURES A FEW DEGREES BELOW NORMAL. MARINE...NOW THROUGH WEDNESDAY NIGHT...LIGHT SOUTHEAST WINDS AND LOW SEAS WITH BROAD 1015 TO 1020 MB HIGH PRESSURE OVER THE NORTHWEST GULF. SEA FOG MAY BE AN ISSUE TONIGHT AND WEDNESDAY MORNING AS NEAR SHORE WATER TEMPS ARE BELOW THE DEW POINT. THURSDAY THROUGH MONDAY...LIGHT TO MODERATE ONSHORE FLOW WILL PREVAIL THROUGH MUCH OF THE LONG TERM PERIOD. RAIN CHANCES TO TAPPER OFF WITH FAIR CONDITIONS INTO FRIDAY. ANOTHER UPPER LEVEL STORM SYSTEM AND WEAK FRONT MOVES INTO THE REGION FRIDAY NIGHT AND SATURDAY WITH SHOWERS AND THUNDERSTORMS AND A BRIEF MODEST SHIFT OF THE WIND FROM THE NORTH. THE GRADIENT INCREASES ENOUGH TO LIKELY WARRANT EXERCISE CAUTION SATURDAY. && .BRO WATCHES/WARNINGS/ADVISORIES...NONE. && THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT: HTTP://WEATHER.GOV/RGV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BROWNSVILLE TX 502 PM CDT TUE MAR 17 2015 TXZ248>257-182100- ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY- INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON- 502 PM CDT TUE MAR 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH TEXAS. .DAY ONE...TONIGHT AREAS OF FOG...SOME POSSIBLY DENSE...WILL AFFECT PORTIONS OF DEEP SOUTH TEXAS AND THE RIO GRANDE VALLEY THROUGH THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AREAS OF FOG...SOME POSSIBLY DENSE...WILL AFFECT PORTIONS OF DEEP SOUTH TEXAS AND THE RIO GRANDE VALLEY DURING THE LATE NIGHT AND EARLY MORNING HOURS OF THE FORECAST PERIOD. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. GMZ130-132-135-150-155-170-175-182100- LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO- LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT MANSFIELD TX- LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX- COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM- COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM- WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO 60 NM- WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO 60 NM- 502 PM CDT TUE MAR 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF MEXICO AND THE LAGUNA MADRE. .DAY ONE...TONIGHT WIDESPREAD FOG...SOME POSSIBLY BECOMING DENSE...WILL AFFECT THE LAGUNA MADRE AND GULF OF MEXICO WATERS EAST OF PADRE ISLAND FROM 0 TO 20 NAUTICAL MILES OFFSHORE THROUGH THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
The Corpus Christi radar (KCRP), 196 km away, was scanning. The volume nearest the first event began at 01:58 UTC.
3 heavy rain, 1 flash flood. Local standard time, as filed.
Zapata County EM reported 2.75 inches of rainfall.
Escobas Co-Op observer reported 3 inches of rainfall.
Hebbronville Co-Op observer reported 3.8 inches of rainfall.
Local law enforcement reported flooding in Zapata, with water over Highways 83 and 16 in places and several arroyos over their banks. Up to 6 inches of water was reported over the roadways in the Medina addition.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, March 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568780, 568781, 568782, 568785.